Voriconazole-associated periostitis presenting as hypertrophic osteoarthropathy following lung transplantation report of two cases and review of the literature.

Author: 

Elmore S, Wisse A, Chapin RW, Whelan TP, Silver RM.
Semin Arthritis Rheum. 2019 Apr 25. pii: S0049-0172(18)30777-7.

Abstract: 

BACKGROUND:

Hypertrophic osteoarthropathy (HOA) is a syndrome characterized by abnormal proliferation of skin and osseous tissue frequently associated with underlying pulmonary disorders. Cardinal features include digital clubbing, periostitis and significant joint and bone pain. A number of recent reports have emerged of HOA and periostitis occurring in association with the antifungal agent voriconazole.

METHODS:

We present two additional cases of voriconazole-induced HOA and periostitis in lung transplant recipients with a review the medical literature.

RESULTS:

In both cases, symptoms were painful and severe enough to require opioid medication. Rapid improvement occurred within days of voriconazole cessation. A review of existing literature revealed an additional 17 cases of voriconazole-induced HOA and periostitis in lungtransplant patients.

CONCLUSION:

We highlight the importance of recognizing the association of voriconazole with painful HOA and periostitis in lung transplant patients receiving antifungal therapy. Management of this painful condition involves cessation of voriconazole therapy, which may necessitate alternative anti-fungal drug therapies as well as adjustment of immunosuppressive drug dosage since voriconazole is a strong drug-inducer.

KEYWORDS:

Hypertrophic osteoarthropathy; Periostitis; Voriconazole